Medication and Illicit Drug Overdose Information
Published: 2016-01-28 - Updated: 2021-06-30
Author: Thomas C. Weiss | Contact: Disabled World (Disabled-World.com)
Synopsis: Information regarding illicit medication and drug overdose including causes, symptoms, treatment and prevention. Illicit drugs - used to get high, might be taken in overdose amounts when a person's metabolism is unable to detoxify the drug fast enough to avoid unintended side-effects. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications may cause severe effects - possibly even death.
Drug overdoses may be either intentional or accidental. They happen when someone takes more than the medically recommended dose. Some people; however, might be more sensitive to certain medications, so the high end of the, 'therapeutic index,' of a drug might be toxic for them. A dosage that is still within the range of acceptable medical use may be too much for their bodies to take.
In general, illicit drugs are defined as those that are illegal to make, sell, or use. They include things like cocaine, amphetamines, heroin, and hallucinogens.
In medicine, a drug refers to any substance with the potential to prevent or cure disease or enhance physical or mental welfare.
In pharmacology, a drug means any chemical agent that alters the biochemical or physiological processes of tissues or organisms.
The United Nations drug control conventions do not define a distinction between licit and illicit drug, they describe only use to be licit or illicit. Many illicit drugs are highly addictive and pose serious health risks, even when taken in small doses.
Illicit drugs - used to get high, might be taken in overdose amounts when a person's metabolism is unable to detoxify the drug fast enough to avoid unintended side-effects. Exposure to plants, chemicals and other toxic substances that cause harm are called poisonings. The higher the dose or the longer the exposure, the worse the poisoning. Two examples of this include mushroom poisoning and carbon monoxide poisoning.
People respond differently to a drug overdose. Treatment is focused on the individual's needs. Drug overdoses may involve people from any age group. It is most common in children who are very young, from the age of crawling to around age five and among teenagers to people in their mid-thirties.
Causes of Drug Overdose
The cause of a drug overdose is either intentional misuse or accidental overuse. Accidental overdoses result from either a young child or an adults with impaired mental abilities swallowing a medication left within their reach. An adult, particularly seniors, or people taking many medications, might mistakenly ingest the incorrect medication or take the wrong dosage of it. Purposeful overdoses are for a desired effect - either to get high or to harm oneself.
Children who are young might swallow drugs by accident because of their curiosity about medications they may find. Children younger than the age of five, especially children between the ages of six months and three years, tend to place everything they find into their mouths. Drug overdoses in this particular age group are usually caused when someone accidentally leaves a medication within a child's grasp. Toddlers, upon finding medications, often share them with other children. Due to this, if you suspect an overdose in one child while other children around, those other children might have taken the medication as well.
Teenagers and adults are more likely to overdose on one or more drugs in order to cause harm to themselves. Trying to harm oneself might represent a suicide attempt. People who purposefully overdose on medications commonly experience underlying mental health conditions. The conditions may or may not have been diagnosed before.
Symptoms of Drug Overdose
Drugs have effects on the entirety of a person's body. In general, in an overdose, the effects of the drug might be a heightened level of the therapeutic effects found with consistent use. In an overdose, side-effects become more pronounced and additional effects may occur, which would not happen with average use. Large overdoses of some medications cause only minimal effects, while smaller overdoses of other medications may cause severe effects - possibly even death. A single dose of some medications can be deadly to a young child. Some overdoses may worsen a person's chronic disease. For example; chest pains or an asthma attack might be triggered. Issues with vital signs to include:
- Pulse rate
- Blood pressure
- Respiratory rate
Are possible and may be life-threatening. Vital sign values may be increased, decreased, or absent completely. Sleepiness confusion and coma are common and may be dangerous if the person breathes vomit into their lungs. The person's skin may be sweaty and cool, or dry and hot. Chest pain is possible and can be caused by lung or heart damage. Shortness of breath may happen. Breathing might become slow, rapid, shallow or deep.
Nausea, vomiting, abdominal pain and diarrhea are possible. Vomiting blood, or blood in bowel movements, may be life-threatening. Specific drugs may damage specific organs depending upon the drug.
Treating Drug Overdose
Treatment will be dictated by the particular drug taken in the overdose. Information provided concerning time, amount and underlying medical issues will be very helpful. The person's stomach might be washed out through gastric lavage also known as, 'stomach pumping,' to mechanically remove unabsorbed drugs from their stomach.
Activated charcoal may be administered to help bind drugs and keep them in the person's stomach and intestines. Doing so reduces the amount absorbed in the person's blood. The drug, bound to the charcoal, is then expelled in the person's stool. Often times, a cathartic is given with the charcoal so the person more quickly evacuates stool from their bowels.
Violent or agitated people may need physical restraint and at times sedating medications in the emergency room until the effects of the drug/drugs wear off. Restraint and sedation may be disturbing for a person to experience and for their family members to witness. Medical professionals go to great lengths to use only as much force and as much medication as needed. It is important to bear in mind that whatever the medical staff does - it is to protect the person they are treating. At times, the person has to be intubated so a doctor can protect the person's lungs, or help them to breathe during the process of detoxification.
For certain overdoses, other medicine might need to be administered either to serve as an antidote to reverse the effects of what the person took, or to prevent additional harm from the drug that was initially taken. A doctor will decide if treatment needs to include other medications.
Preventing Drug Overdose
To prevent accidental overdoses, medications - even over-the-counter vitamins and pain relievers, need to be kept in a secure and safe place. Intentional overdoses are more difficult to prevent unless the underlying issues are addressed. Unintentional, illicit drug overdose is a serious issue best avoided by getting the person away from access to the illicit drug.
People with certain forms of mental illnesses need the assistance of family members and friends with medication therapy and to provide social support. Drug abusers also need the same support in order to remain safe and clean.
Poison and injury prevention in children is an important task for not only parents, but grandparents and others who take care of small children. Make your home safe so children do not have access to medications. Accidental poisoning is a leading cause of death in children between the ages of six months and five years.
Ensure seniors understand how to take their medication and can recognize one medication from another one. It might be safest to provide some kind of supervision for seniors in taking medications. Pills can be sorted into small containers and labeled to show the time they are to be taken. Some containers come with clocks with audible alarms as a reminder of when to take medications. Other medication containers may be filled one week at a time.
Thomas C. Weiss is a researcher and editor for Disabled World. Thomas attended college and university courses earning a Masters, Bachelors and two Associate degrees, as well as pursing Disability Studies. As a Nursing Assistant Thomas has assisted people from a variety of racial, religious, gender, class, and age groups by providing care for people with all forms of disabilities from Multiple Sclerosis to Parkinson's; para and quadriplegia to Spina Bifida.
In Other News:
You're reading Disabled World. See our homepage for informative disability news, reviews, sports, stories and how-tos. You can also connect with us on social media such as Twitter and Facebook or learn more about Disabled World on our about us page.
Disclaimer: Disabled World provides general information only. Materials presented are in no way meant to be a substitute for professional medical care by a qualified practitioner, nor should they be construed as such. Any 3rd party offering or advertising on disabled-world.com does not constitute endorsement by Disabled World.
Cite This Page (APA): Thomas C. Weiss. (2016, January 28). Medication and Illicit Drug Overdose Information. Disabled World. Retrieved September 21, 2021 from www.disabled-world.com/medical/pharmaceutical/overdose.php